Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 49, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Aug 21, 2003, 2:13 PM EDT for Luce County, Schoolcraft County, Michigan. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2003, 2:13 PM EDT (18:13 UTC)
- Expired
- Aug 21, 2003, 3:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
Counties Luce County, MI, Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 136 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 1:30 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.2 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1787 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1082 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMQT 211813
SVRMQT
MIC095-153-211915-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
213 PM EDT THU AUG 21 2003
THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LUCE COUNTY IN EASTERN UPPER MICHIGAN
SCHOOLCRAFT COUNTY IN EAST CENTRAL UPPER MICHIGAN
* UNTIL 315 PM EDT
* AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 12 MILES NORTHEAST OF SHINGLETON...OR 19 MILES
EAST OF MUNISING. THE STORM WAS MOVING EAST AT 45 MILES AN HOUR.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SNYDER LAKE...SENEY AROUND 230 PM EDT...
MCMILLAN...HELMER AROUND 245 PM EDT...
PINE STUMP JUNCTION...DEER PARK AROUND 250 PM EDT...
NEWBERRY...DOLLARVILLE AROUND 255 PM EDT...
PIKE LAKE AROUND 305 PM EDT...
BETSY LAKE AROUND 310 PM EDT...
$$
LAT...LON 4624 8523 4624 8587 4631 8587 4633 8636
4650 8636 4652 8586 4669 8587 4670 8522
LESTER
WWW.CRH.NOAA.GOV/MQT/What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 11:22 AM EDT, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 21, 11:22 AM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1122 AM EDT THU AUG 21 2003 MAIN FCST CONCERN WITH THIS UPDATE IS THUNDERSTORM AND SEVERE WEATHER POTENTIAL THIS AFTERNOON AS COLD FRONT SWEEPS THRU THE AREA. WATER VAPOR IMAGERY AND RUC/ETA SHOWING A TROUGH OVER CENTRAL CANADA...WITH A SERIES OF SHORTWAVES RACING TROUGH THE BASE OF THIS TROUGH. THESE SHORTWAVES ARE PRODUCED SEVERE THUNDERSTORMS AS THEY MOVED THROUGH THE FORECAST AREA THIS MORNING. A MORE INTENSE SHORTWAVE IS MOVING INTO THE WESTERN U.P. A COLD FRONT IS PUSHING INTO CENTRAL U.P. TRIGGERING MORE STORMS. LOW LEVEL MOISTURE INDICATED BY SURFACE DEW POINT AROUND 70F AND A 850MB THETA-E RIDGE IS FEEDING THESE STORMS. THE CENTER OF SHORTWAVE WILL MOVE TO NEWBERRY BY 21Z THIS AFTERNOON AS A LITTLE STRONGER SHORTWAVE MOVES THROUGH CENTRAL ONTARIO. THE COLD FRONT WILL SLIDE ACROSS NORTHERN LAKE MICHIGAN AND BE OVER NORTHERN LOWER MICHIGAN. THE THETA-E RIDGE AND HIGH SURFACE DEW POINT WILL ALSO BE OVER LOWER MICHIGAN. THE SURFACE RIDGE WILL EXPAND FROM THE DAKOTAS INTO FORECAST AREA. SURFACE DEW POINT WILL LOWER OVER THE FORECAST AREA THIS AFTERNOON AS DRIER AIR ADVECTS INTO THE AREA. FORECAST SOUNDING SHOWING COLD AIR ADVECTING BEHIND THE FRONT SET UP A CAP ABOVE 800MB OVER THE WEST PART OF THE FORECAST AREA THIS AFTERNOON WHICH LIMIT THE POTENTIAL OF THUNDERSTORMS. CONDITIONS WILL REMAIN OVER THE SOUTHERN U.P. AND FAR EAST THROUGH 18Z. BY 21Z THIS INSTABILITY WILL MOVE INTO LOWER MICHIGAN. Q-VECTOR DIVERGENCE WILL INCREASE ACROSS THE AREA BY 21Z. WINDS WILL SHIFT TO THE NORTHWEST FOLLOWING THE FRONT. TIGHTER GRADIENTS WILL CAUSE AN INCREASE IN WINDS. .MQT...NONE. DLG
Hazardous weather outlook, Aug 21, 6:45 AM EDT, 7 hours 28 minutes before
MIZ001>007-009>014-084-085-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 645 AM EDT THU AUG 21 2003 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS THIS MORNING WILL BECOME NUMEROUS EARLY THIS AFTERNOON OVER CENTRAL UPPER MICHIGAN...EAST OF A LINE FROM MUNISING TO MENOMINEE. TO THE WEST OF THAT LINE...SCATTERED THUNDERSTORMS WILL END BY MIDDAY AS A COLD FRONT PASSES. SOME OF THE STORMS TODAY MAY BECOME SEVERE...MAINLY EAST OF A LINE FROM MUNISING TO MENOMINEE. THE MAIN HAZARDS FROM ANY SEVERE STORMS WILL BE DAMAGING WIND GUSTS GREATER THAN 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. ALL THUNDERSTORMS PRODUCE DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS WEST AND CENTRAL UPPER MICHIGAN MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) ROLFSON
In the hours before
Local storm report, Aug 21, 11:19 AM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1119 AM EDT THU AUG 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0916 AM 22 N NEWBERRY MI WIND DAMAGE
08/21/03 LUCE TRAVEL TRAILERS AND
NUMEROUS TREES BLOWN OVER
AT MUSKALLONGE STATE PARK
PETROSpecial weather statement, Aug 21, 1:46 PM EDT, 27 minutes before
MIZ007-014-085-212300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 146 PM EDT THU AUG 21 2003 THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 700 PM EDT. THIS WATCH INCLUDES THE FOLLOWING COUNTIES... LUCE...SCHOOLCRAFT... THIS INCLUDES THE FOLLOWING LOCATIONS... SENEY...NEWBERRY...MANISTIQUE... THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED LAKESHORE COUNTIES. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS. JKL WWW.CRH.NOAA.GOV/MQT/
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:28 AM EDT | Severe Thunderstorm Warning | MQT | Dickinson, Marquette | 32 min |
| Aug 21, 8:47 AM EDT | Special Marine Warning | MQT | 73 min | |
| Aug 21, 8:47 AM EDT | Special Marine Warning | MQT | 73 min | |
| Aug 21, 9:10 AM EDT | Severe Thunderstorm Warning | MQT | Luce | 35 min |
| Aug 21, 3:15 PM EDT | Severe Thunderstorm Warning | MQT | Luce | 25 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.